Medication Errors In Research

1000 Words4 Pages
Medication errors are one of the most serious issues dealt with in the healthcare setting. It accounts for many complications that could potentially harm the patient and the administrator themselves. Medication errors may be preventable, and although the healthcare professional is responsible for the patient’s medication while in their care, inappropriate medication use may still occur. Human error is a huge contributor for the flaw in the administration of medication, which could be influenced by many factors. A simple way to address the problem of the misuse of medication is to look at the contributing factors that lead to the error and utilise the “five rights” for safe practice.

When administrating medication, the healthcare professional
…show more content…
According to (Psnet.ahrq.gov, 2015) 5%-10% of patients die as a result of ADE’s, while 75% of these events are preventable. A simple factor such as illegible writing in patient documentation can result in errors with administration and monitoring. Certain medications may also cause serious side effects, which refer to a drug’s unwanted effects that occur within the therapeutic range (Reactions, 2015). It is clear that nursing and medical interventions need to be implemented immediately to prevent an adverse effect occurring, and a way in which this can be done is to assess and monitor the patient accurately. Professionals are trained to understand how the body reacts to the drug, and what the drug actually does to the body, which is known as pharmacokinetics and pharmacodynamics (Nursingboard.ie,…show more content…
Miscalculation of drugs can lead to either an overdose or an under dose, with both having serious effects on an ill patient. This issue may arise by means of misinterpreting a prescription, due to illegible handwriting, or misreading the zeros on a prescribed dosage. Under dosing has as much of an effect as overdosing. Both may usually occur in the consumption of over-the-counter drugs, where prescription from a doctor or physician was not involved. While overdosing can cause serious ADE’s, under-dosing may occur as there is a fear of these adverse reactions occurring (Formulary Journal, 2015). The safest way to go about this issue is for the patient to consult a doctor, who has the responsibility of providing an accurate and legible prescription, to avoid over-the-counter drug related
Open Document